Alert archive / North Carolina / Special Weather Statements in 2020

Special Weather Statement, NWS Raleigh, NC

April 18, 2020Sampson County, Wayne County, North Carolina

NWS Raleigh, NC issued this special weather statement at Apr 18, 2020, 11:21 AM EDT for Sampson County, Wayne County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2020, 11:21 AM EDT (15:21 UTC)
Expired
Apr 18, 2020, 12:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

Counties Sampson County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

023 
WWUS82 KRAH 181521
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
1121 AM EDT Sat Apr 18 2020
 
NCZ078-088-089-181615-
Sampson-Wayne-Cumberland-
1121 AM EDT Sat Apr 18 2020

...A LINE OF HEAVY DOWNPOURS WILL AFFECT PORTIONS OF Sampson... 
southern Wayne and southeastern Cumberland Counties Until 1215 PM 
EDT....

At 1119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS along a line extending from NEAR Jason
to NEAR Jerome...AND MOVING southeast AT 25 MPH.

Brief heavy downpours and wind gusts up to 40 mph WILL BE POSSIBLE 
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
Goldsboro, Clinton, Mount Olive, Walnut Creek, Harrells, Roseboro,
Stedman, Garland, Salemburg and Turkey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND 
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR 
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN 
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE 
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3485 7850 3485 7885 3489 7892 3545 7783
      3538 7780 3518 7784 3515 7789 3519 7802
      3518 7807 3519 7816 3490 7815 3474 7820
      3471 7811 3455 7825
TIME...MOT...LOC 1519Z 313DEG 23KT 3539 7787 3490 7872 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 18, 6:45 AM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 18, 6:45 AM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
645 AM EDT Sat Apr 18 2020

.SYNOPSIS...
Mild, breezy, and seasonably humid southerly flow will persist ahead
of a cold front that will cross the region early today. Canadian
high pressure will follow and build over and offshore the middle
Atlantic later today through early Sunday. Low pressure will track
across the Southeast and Carolinas later Sunday and Sunday night,
then offshore the middle Atlantic on Monday.

&&

.NEAR TERM /TONIGHT/...
As of 455 AM Saturday...

A srn stream perturbation evident in WV satellite imagery over the
TN Valley this morning --one providing focused forced ascent for a
band of elevated, pre-frontal thunderstorms in a regime of weak
MUCAPE from swrn NC to n-cntl GA as of 0830Z-- will undergo further
shearing deformation and deamplify into nern NC through 15Z. This
feature will slightly precede a positive tilt nrn stream trough that
will pivot from the lwr Great Lakes swwd to the mid-South this
morning, to the srn New England and middle Atlantic coast through 18-
21Z. The approach of the net, slightly out-of-phase trough will
yield 50-60 meter 500 mb height falls over cntl NC through 12Z, with
some increase to between 60-80 meters over the ne Piedmont and nrn
Coastal Plain through 18Z. Broad ridging aloft will follow and
migrate from the srn-cntl Great Plains ewd to the srn Appalachians
through 12Z Sun.

At the surface, a cold front was analyzed at 08Z from the mouth of
the DE Bay wswwd to a 1006 mb low over w-cntl VA, then swwd through
swrn VA, the wrn slopes of the NC Blue Ridge, nern AL, e-cntl MS,
and cntl LA. The front will move sewd across cntl NC early today,
through the nrn and nw Piedmont around 12Z, the srn and ne Piedmont
and nrn Coastal Plain around 14-15Z, and the Sandhills and cntl and
srn Coastal Plain between 15-17Z. This timing is a couple of hours
slower than previously forecast and not surprising given the fast
bias of NWP guidance for cold fronts crossing the Appalachians. A
continental Polar high over the mid MS Valley this morning will
follow the front and build across and offshore the srn middle
Atlantic through 12Z Sun.

The aforementioned band of thunderstorms from swrn NC and n-cntl GA
is stronger than simulated by CAM solutions, so it is possible that
they are maintained in the pre-frontal regime across nrn SC and srn
NC this morning, by both forcing from the foregoing srn stream
perturbation and a 50-60 kt, sswly low level jet and associated
theta-e advection across the Carolinas and VA. Otherwise, weaker,
pre-frontal showers now moving across and into the lee of the nrn
and cntl NC mountains will continue ewd into the wrn Piedmont
through 12Z; and these will be followed by a broken line of shallow
convection and briefly-trailing anafrontal showers/rain that will
accompany the surface cold front across cntl NC through midday-early
afternoon, with rain lasting no more than 3-4 hours at any given
location. There will likely be some deepening of the frontal
convection as it migrates through e-cntl and ern NC, owing to the
development of weak to pockets of moderate destabilization driven by
both pre-frontal diurnal heating and the poleward advection of lwr
60s surface dewpoints there. A slight chance of thunder will result
roughly along and east of I-95 between 13-17Z.

While mid level flow and effective bulk shear values will increase
through the 50s-60s kts through the time of FROPA, a lack of
stronger buoyancy, and also only glancing large scale forcing for
ascent from the nrn stream trough, suggests any appreciable
convective organization will occur to the east of cntl NC - over and
just offshore ern NC.

Morning high temperatures in the lwr 70s will likely occur prior to
FROPA from AFP to FAY to ETC and points sewd, with falling
temperatures there and elsewhere as the showers and CAA spread ewd
through midday, with diurnal temperature recovery/warming through
the 60s likely during the afternoon, as skies clear and downslope
nwly flow overspreads the region.

Clear and becoming calm overnight will favor low temperatures
ranging from mid-upr 30s north to lwr 40s south, with patchy frost
consequently again possible across the nrn Piedmont and nrn Coastal
Plain.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 345 AM Saturday...

Surface high pressure will shift east off the Middle Atlantic coast
on Sunday, allowing a brief period of southerly WAA flow to return
to central NC Sunday afternoon and evening. Meanwhile, a Baja bread
southern-stream shortwave will dive east of the Rockies on Saturday,
interacting with a strengthening northern stream trough. Both jets
will begin to phase in vicinity of the Appalachians late in the
weekend, helping to strike surface cyclogenesis in vicinity of the
TN Plateau before spreading northeast through the greater Carolinas.
This will result in showers spreading back into the region by late
evening Sunday (mainly across the southern/western Piedmont) with
POPs increasing across the entire CWA drastically as we head into
the overnight hours. Recent model trends have kept the eventual
track of the surface low increasingly further south, likely near or
just south of the NC/SC border. If this trend holds, a delay of
widespread categorical POPs along with diminishing QPF/Thunder will
result.

POPs will peak around sunrise Monday as the surface wave or weak low
passes in vicinity of Wilmington/Morehead City, NC. QPF amounts will
range from around a half-inch across the Triad region to near 1.5
inches along and east of I-95 where showers will have a better shot
of becoming more convective in nature. The low will transition
northeast into the middle Atlantic before deepening east of the
DELMARVA Peninsula Monday afternoon. This will help to increase
northerly flow across the region in its wake, leading to a period of
drying and clearing through Monday evening. This will allow
temperatures to dip into the lower 40s, especially in areas along
and north of I-85.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 345 AM Saturday...

A period of seasonably cooler and drier weather is expected to
continue through much of mid-week. Weak high pressure is set to fill
in behind the departing area of low pressure on Tuesday before it is
dislodged to the east by the arrival of a dry cold front pre-dawn
Wednesday. FROPA is expected to occur with little to impacts
Wednesday morning, marking the leading edge of an even cooler and
drier airmass spreading into the Mid-Atlantic. Can't rule out a few
patches of Frost Wednesday morning, however, temperatures and
surface winds should remain elevated just enough to keep widespread
formation from occurring. This quieter weather pattern will be short-
lived, with high pressure expected to progress quickly east out into
the Atlantic early Thursday, allowing WAA to return to the area.
POPs will once again increase beginning Thursday as the next system
in this very active pattern develops across the Red River Valley
region of TX/OK, progged to spread east of the Appalachians Thursday
night into early Friday morning. We'll need to keep an eye on this
system, as it could mark another heavy rain and perhaps severe
weather threat to central NC sometime Thursday evening into Friday.
The ECMWF remains a bit slower with the systems progression compared
to its GFS cousin. For now, have split the difference, keeping high
POPs in the area for a good portion of Friday.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
As of 645 AM Saturday...

Continued sswly breezy conditions and increasingly moist sswly flow
are expected ahead of a cold front this morning, culminating in a
related brief chance of IFR-MVFR ceilings and showers from nw to se
between through 16Z. Marginal low level wind shear conditions will
also be possible ahead of the cold front, given the presence of a
~50 kt low level jet overhead per radar-derived wind profiles over
the srn middle Atlantic and Carolinas this morning. However, the
aforementioned breezy/gusty surface flow and mixing will somewhat
mitigate the potential for a true shear layer. Post-frontal nwly
winds will then increase and gust into the 20s kts behind the front
through mid afternoon, then subside as high pressure builds overhead
tonight.

Outlook: Low pressure will track across the Southeast/Carolinas and
result in a high probability of rain and sub-VFR conditions late Sun
into Mon.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...JJM
LONG TERM...JJM
AVIATION...MWS
Hazardous weather outlook, Apr 18, 3:38 AM EDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
338 AM EDT Sat Apr 18 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-191200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
338 AM EDT Sat Apr 18 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 18, 9:34 AM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
934 AM EDT Sat Apr 18 2020

NCZ011-026>028-040>043-181430-
Edgecombe-Nash-Johnston-Chatham-Franklin-Wake-Halifax-Wilson-
934 AM EDT Sat Apr 18 2020

...A LINE OF brief heavy downpours WILL AFFECT PORTIONS OF
Edgecombe...Nash...northern Johnston...northeastern Chatham...
Franklin...Wake...Halifax and central Wilson Counties Until 1030 AM
EDT....

At 931 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF showers along a line extending from 6 miles east of Seaboard
to 12 miles north of Dortches to 6 miles south of Chapel Hill...AND
MOVING east AT 35 MPH.

Brief heavy downpours along with wind gusts up to 40 mph WILL BE
POSSIBLE WITH THESE STORMS as they quickly move through.

LOCATIONS IMPACTED INCLUDE...
Raleigh, Cary, Rocky Mount, Roanoke Rapids, Tarboro, Smithfield,
Nashville, Pittsboro, Louisburg and Halifax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BRIEF TORRENTIAL DOWNPOURS are OCCURRING WITH THESE SHOWERS...AND
MAY WET ROADS AND PONDING OF WATER ON THE ROADS. SLOW DOWN ON WET
ROADS!   IN ADDITION, WIND GUSTS UP TO 40 MPH MAY OCCUR WITH THESE
SHOWERS.   BE SURE TO MOVE INDOORS WHILE THESE SHOWERS PASS ACROSS
THE AREA.

&&

LAT...LON 3600 7741 3593 7736 3548 7852 3578 7935
      3587 7913 3587 7883 3595 7873 3602 7871
      3605 7862 3602 7855 3608 7854 3623 7812
      3620 7801 3651 7789 3648 7764 3641 7755
      3632 7757 3632 7744 3621 7738 3611 7723
TIME...MOT...LOC 1331Z 281DEG 32KT 3651 7733 3619 7785 3583 7902
Special weather statement, Apr 18, 10:24 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
1024 AM EDT Sat Apr 18 2020

NCZ028-042-043-077-078-088-089-181515-
Edgecombe-Johnston-Sampson-Harnett-Wayne-Cumberland-Wilson-
1024 AM EDT Sat Apr 18 2020

...A LINE OF HEAVY DOWNPOURS WILL AFFECT PORTIONS OF Edgecombe...
Johnston...Sampson...Harnett...Wayne...Cumberland and Wilson
Counties Until 1115 AM EDT....

At 1022 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF showers along a line extending from NEAR Cofield to NEAR
Rocky Mount to 9 miles northwest of Lillington...and moving
southeast AT 25 MPH.

Brief heavy downpours and wind gusts up to 40 mph WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
Fayetteville, Rocky Mount, Goldsboro, Tarboro, Smithfield, Clinton,
Lillington, Fort Bragg, Wilson and Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3582 7735 3583 7739 3580 7747 3557 7782
      3538 7780 3518 7783 3515 7789 3519 7802
      3519 7816 3485 7816 3484 7888 3532 7913
      3574 7822 3584 7790 3584 7785 3592 7780
      3606 7754 3600 7741 3590 7734
TIME...MOT...LOC 1422Z 307DEG 21KT 3633 7694 3593 7774 3550 7893
Special weather statement, Apr 18, 11:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
1121 AM EDT Sat Apr 18 2020

NCZ078-088-089-181615-
Sampson-Wayne-Cumberland-
1121 AM EDT Sat Apr 18 2020

...A LINE OF HEAVY DOWNPOURS WILL AFFECT PORTIONS OF Sampson...
southern Wayne and southeastern Cumberland Counties Until 1215 PM
EDT....

At 1119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS along a line extending from NEAR Jason
to NEAR Jerome...AND MOVING southeast AT 25 MPH.

Brief heavy downpours and wind gusts up to 40 mph WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
Goldsboro, Clinton, Mount Olive, Walnut Creek, Harrells, Roseboro,
Stedman, Garland, Salemburg and Turkey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3485 7850 3485 7885 3489 7892 3545 7783
      3538 7780 3518 7784 3515 7789 3519 7802
      3518 7807 3519 7816 3490 7815 3474 7820
      3471 7811 3455 7825
TIME...MOT...LOC 1519Z 313DEG 23KT 3539 7787 3490 7872

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:34 AM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash, Wake56 min
Apr 18, 10:24 AM EDTSpecial Weather StatementRAHCumberland, Edgecombe, Harnett, Johnston, Sampson, Wayne and 1 more51 min

Nearby

Special Weather Statements in North Carolina, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.